Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 367, NWS Jackson, MS

May 30, 2001Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 30, 2001, 11:08 PM CDT for Grenada County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2001, 11:08 PM CDT (04:08 UTC)
Expired
May 30, 2001, 11:45 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grenada County, MS

What was reported inside it

TimeReportWhereRemark
May 30, 11:45 PM CDTThunderstorm WindGrenada, MSAt least seven trees were blown down in and around the Grenada area. Power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1841 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
2.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS54 KJAN 310409
SVRJAN
MSC043-310445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1108 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 1145 PM CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ENTERING WESTERN GRENADA COUNTY...
  MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR GRENADA AT 1120 PM CDT

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS OF 70 TO 
80 MPH MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. 
TAKE COVER NOW.

LAT...LON 3387 8951 3387 8977 3389 8993 3383 8992
          3380 8998 3381 9013 3368 9013 3367 8951

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:35 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, May 30, 3:35 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT WED MAY 30 2001

SUBSIDENCE INVERSION IN ASSOC WITH MID LEVEL RIDGE IS CAPPING
ATMOSPHERE FOR THE MOST PART THIS AFTN...BUT WEAK SURFACE BOUNDARY
ACROSS NRN PORTIONS OF AREA IS ALLOWING FOR ENOUGH SFC MOISTURE
CONVERGENCE TO BREAK CAP...PARTICULARLY OVER N CNTRL/NE PORTIONS OF
THE FORECAST AREA. ELSEWHERE...WIDELY SCATTERED SHOWER/TSTM ACTIVITY
IS STRUGGLING TO PERSIST IN CAPPED ENVIRONMENT...DESPITE LIFTED
INDICES APPROACHING -9. AS SUN GOES DOWN...EXPECT CONVECTION TO
DIMINISH. WILL KEEP POPS LOW TONIGHT...WITH HIGHEST OVER NW ZONE
GROUPING...WHERE ARE MAY BE AFFECTED LATE TONIGHT BY MCS TO DEVELOP
OVER THE ARKLATEX REGION.

STILL APPEARS THAT THUR/THUR NIGHT WILL BE THE BEST TIME FRAME FOR
GOOD THUNDERSTORM COVERAGE. A SIGNIFICANT SHORTWAVE TROUGH AXIS
CURRENTLY OVER THE SRN/CNTRL PLAINS WILL TRANSLATE SOUTHEAST INTO
THE LOWER MS VALLEY REGION THURS...AND ALL MODELS ARE IN GOOD
AGREEMENT ON THIS. BIGGEST CHALLENGE IS PICKING OUT THE DETAILS WITH
THE COMPLEX SURFACE/THERMODYNAMIC PATTERN DEPICTED BY MODELS. AM
IMPRESSED WITH THE UPPER JET STRUCTURE THAT WILL COME INTO PLAY BY
LATE THURS...AND FEEL THIS SHOULD EVENTUALLY HELP CONVECTION TO
BECOME BETTER ORGANIZED AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT...
AS SUPPORTED BY ETA/AVN LOW LEVEL MOISTURE CONVERGENCE AND
INSTABILITY PATTERNS. AGREE A SEVERE WEATHER THREAT EXISTS FOR MOST
ZONES ON THURSDAY...BUT MID LEVEL WIND FIELDS LOOK A LITTLE TOO WEAK
TO MENTION SEVERE AT THIS TIME AND WILL DEFER OPTION TO THE NEXT
SHIFT WHEN THE PICTURE WILL HOPEFULLY BE A LITTLE MORE CLEAR.

WITH PASSAGE OF THE COLD FRONT THURS NIGHT...EXPECT
MOISTURE/INSTABILITY TO SWEPT OUT OVER ALL EXCEPT THE SOUTHEAST
COUNTIES...WHERE CONVECTION WILL LIKELY HANG ON UNTIL FRI MORNING. A
DRIER AIRMASS WILL MOVE IN ASSOC WITH STRONG SUBSIDENCE.

IN THE EXTENDED...ANOTHER SHORTWAVE TROF WILL RACE TOWARDS AREA
SATURDAY...BUT WITH LITTLE MOISTURE TO WORK WITH...EXPECT ONLY A
SMALL BAND OF WIDELY SCATTERED SHOWERS AT BEST. MID LEVEL RIDGE WILL
KEEP THINGS DRY SUNDAY AND MONDAY BEFORE RAPID RETURN FLOW INCREASES
MOISTURE AHEAD OF NEXT SYSTEM TUES/WED.

JAN 70/87/65/84/61 25521
MEI 68/88/66/85/60 25521

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:01 PM CDTSevere Thunderstorm WarningJANClarke29 min
May 30, 8:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones25 min
May 30, 9:31 PM CDTTornado WarningJANBolivar, Washington44 min
May 30, 9:57 PM CDTSevere Thunderstorm WarningJANBolivar, Washington48 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningJANSunflower47 min
May 30, 10:46 PM CDTSevere Thunderstorm WarningJANHumphreys29 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningJANLeflore43 min
May 30, 10:49 PM CDTSevere Thunderstorm WarningJANWashington26 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANHinds29 min
May 30, 11:35 PM CDTSevere Thunderstorm WarningJANCarroll40 min
May 30, 11:45 PM CDTSevere Thunderstorm WarningJANGrenada15 min
May 30, 11:56 PM CDTSevere Thunderstorm WarningJANMontgomery49 min
May 31, 12:02 AM CDTSevere Thunderstorm WarningJANWebster43 min
May 31, 12:19 AM CDTSevere Thunderstorm WarningJANHumphreys26 min
May 31, 12:29 AM CDTSevere Thunderstorm WarningJANClay46 min
May 31, 1:20 AM CDTSevere Thunderstorm WarningJANHolmes25 min
May 31, 12:17 PM CDTSevere Thunderstorm WarningJANLawrence28 min
May 31, 1:19 PM CDTSevere Thunderstorm WarningJANCovington, Jones41 min
May 31, 1:32 PM CDTSevere Thunderstorm WarningJANJasper43 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee27 min
May 31, 1:52 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale53 min
May 31, 2:16 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee29 min
May 31, 2:26 PM CDTSevere Thunderstorm WarningJANJones34 min
May 31, 2:43 PM CDTSevere Thunderstorm WarningJANLauderdale32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.